Hail, Iowa
- When
- June 21, 7:00 PM CST
- Where
- Iowa County, Marengo
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.800, -92.070
Quarter-sized hail fell in Marengo, IA around 800 pm June 21.
A warm front lifted northeast through Iowa during the evening hours of June 21 and the early morning hours of June 22 triggering some heavy rain-producing showers and thunderstorms across much of Iowa. Some of the storms were severe producing winds over 58 mph and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front lifted northeast through Iowa during the evening hours of June 21 and the early morning hours of June 22 triggering some heavy rain-producing showers and thunderstorms across much of Iowa. Some of the storms were severe producing winds over 58 mph and large hail. Although there were several reports of funnel clouds, there were no confirmed tornadoes. Torrential rains of 1 to 3 inches fell across portions of Iowa, Benton, Keokuk, Washington, and southern Johnson counties in just a few hours resulting in some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 1:32 PM CST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 232 PM CDT SUN JUN 21 2009 .SYNOPSIS... WARM ADVECTION WING OF PCPN EXITING EASTERN COUNTIES OF CWA ATTM. SFC WARM FRONT WELL DEFINED NEAR KSPW-KDSM-KOTM LINE...WITH LOW LOCATED NEAR KFSD. STRONG HEATING ALONG/SOUTH OF FRONT HAS ALLOWED TEMPS TO SOAR INTO THE U80S WHILE DEWPTS IN M70S LEADING TO VERY UNSTABLE AIRMASS WITH SBCAPES OF 2000-3000 J/KG AND CLIMBING. FRONTAL ZONE LOOKS TO BE FOCUS FOR THUNDERSTORM DEVELOPMENT AND POTENTIAL FOR SEVERE WX LATE THIS AFTN/EVE. ..05.. && .SHORT TERM...TONIGHT AND SUNDAY...COMBINATION OF HEATING AND IMPULSE MOVING THROUGH NORTHEAST NE INTO NORTHWEST IA ATTIM PER WATER VAPOR AND IR IMAGERY... SHOULD DECREASE CIN AND RESULT IN DEVELOPMENT OF STORMS BY 21Z NEAR TRIPLE POINT OVER NORTHWEST IA. ACTIVITY EXPECTED TO INCREASE IN COVERAGE AND PROPAGATE AND/OR DEVELOP SOUTHEASTWARD ALONG WARM FRONT. BACKED SFC WINDS NORTH OF FRONT AND 20-25 KT SOUTHWESTERLY H85 WINDS TO ENHANCE LOW LEVEL HODOGRAPHS ...AND COMBINATION WITH DEEP LAYER SHEAR SHOULD RESULT IN THREAT OF TORNADOES AND BOWING LINE SEGMENTS. IN FACT ENVIRONMENT QUITE SIMILIAR TO THAT OF CENTRAL KS YESTERDAY WHERE JUST UNDER 10 REPORTS OF TORNADOES ALONG/NORTH OF WARM FRONT. INFLOW REGION WITH STORMS IN KS YESTERDAY FEATURED T/TD OF U80S/L70S... BUT A BIT MORE HEATING TO PUSH INFLOW REGION INTO L90S WITH M70S DEWPTS ACROSS SOUTHERN IA. PCPN IS EXPECTED TO EXIT MUCH OF THE REGION OVRNGT. ..05.. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...HOT AND HUMID WEATHER WILL CONTINUE AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE MIDWESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN THE LOW TO MID 90S THROUGH WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100 DEGREES OVER THE SOUTHERN HALF OF THE FORECAST AREA ON EACH DAY. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY EVENING INTO EARLY THURSDAY AS THE ECMWF/GFS PROG A UPPER LEVEL SHORTWAVE TO MOVE EAST ALONG THE CANADIAN/U.S. BORDER. A COLD FRONT ASSOCIATED WITH THIS SHORTWAVE WILL SAG SOUTH ACROSS IOWA AND ILLINOIS WHICH COULD PRODUCE THUNDERSTORMS AND THEN BRING SLIGHTLY COOLER AND DRIER AIR TO THE REGION ON THURSDAY AND FRIDAY. THE EXTENDED MODELS PROG ANOTHER SHORTWAVE TO MOVE NORTH OF THE REGION IN THE SATURDAY/SUNDAY TIME FRAME...SO I HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR BOTH DAYS. ..KUHL.. && .AVIATION...MVFR TO VFR CIGS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. SCT TSRA WILL DEVELOP AFTER 22/00Z AND CONTINUE THRU 22/03Z. SOME OF THESE STORMS COULD BECOME SEVERE AND LOWER SFC CIGS/VSBYS TO LIFR CONDITIONS WITH STRONG GUSTY WINDS UP TO 50KT. LATER TONIGHT MVFR TO IFR CIGS/VSBYS WILL BE POSSIBLE IN AREAS OF BR AND FG...PRIMARILY AFTER 22/08Z. CIGS/VSBYS WILL IMPROVE AND SHOULD BECOME VFR BY 22/12Z. ..KUHL.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/KUHL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 105 PM CDT SUN JUN 21 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 105 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA FOR MID TO LATE AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS NORTHERN IOWA...WITH THE ACTIVITY EXPECTED TO PROPAGATE OR DEVELOP SOUTHEASTWARD INTO THE OUTLOOK AREA BY LATE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND TORNADOES BEING THE PRIMARY THREAT. IN ADDITION... ISOLATED VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS POSSIBLE. SOME AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WARM AND HUMID AIR WILL BE IN PLACE ACROSS THE AREA MONDAY AND TUESDAY. THE HEAT INDEX IS FORECAST TO REACH THE MID 90S ALONG THE HIGHWAY 20 CORRIDOR TO THE LOW 100S ALONG THE IOWA-MISSOURI BORDER AND INTO WEST CENTRAL ILLINOIS. THIS WILL CREATE STRESSFUL CONDITIONS FOR PEOPLE INVOLVED IN OUTDOOR ACTIVITIES OR WITHOUT ACCESS TO AIR CONDITIONING. A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO THURSDAY...AND AGAIN ON SATURDAY. AT THIS TIME...THE MAIN THREATS APPEAR TO BE LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 230 PM CDT. SPOTTER ACTIVATION IS LIKELY BY LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF THE OUTLOOK AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 626 PM CDT SUN JUN 21 2009 IAZ040-041-051-052-063-220130- BUCHANAN-DELAWARE-BENTON-LINN-IOWA- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO 626 PM CDT SUN JUN 21 2009 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE EARLY THIS EVENING... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER PORTIONS OF CENTRAL IOWA WILL MOVE EAST THROUGH THE EVENING. THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES...AND IF THEY REMAIN INTENSE...A TORNADIC STORM MAY BE POSSIBLE IN EAST CENTRAL AND NORTHEAST IOWA EARLY THIS EVENING. HEAVY RAINFALL IS LIKELY WITH ANY OF THE THUNDERSTORMS THIS EVENING. NOW IS THE TIME TO PREPARE FOR POSSIBLE SEVERE WEATHER AND TORNADOES. FIRM UP WHAT YOU WILL DO WHEN A TORNADO WARNING IS ISSUED...OR ONE IS SIGHTED. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FUNNEL CLOUD 2 NW BELLE PLAINE 41.92N 92.30W
06/21/2009 BENTON IA EMERGENCY MNGR
SPOTTED BY FIRE DEPARTMENT SPOTTER.
&&
WEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FUNNEL CLOUD 1 N BELLE PLAINE 41.91N 92.27W
06/21/2009 BENTON IA EMERGENCY MNGR
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST MARENGO 41.80N 92.07W
06/21/2009 E50 MPH IOWA IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SMALLER THAN DIME SIZE HAIL AND
50 MPH WINDS NEAR MARENGO ON HIGHWAY 6.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD 1 SW MARENGO 41.79N 92.08W
06/21/2009 IOWA IA TRAINED SPOTTER
RAPIDLY ROTATING WALL CLOUD DIRECTLY ABOVE. NO FUNNEL
CLOUD VISIBLE AT THIS TIME.
&&
WEThe Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
8 flash flood, 5 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter-sized hail fell in Marengo, IA around 800 pm June 21.
Heavy rains have resulted in flash flooding of several streets in Marengo, IA during the evening of June 21 and early morning hours of June 22. Flood waters were 8 to 12 inches deep.
Heavy rains have resulted in flash flooding in the vicinity of Belle Plaine, IA during the evening of June 21 and early morning hours of June 22.
Heavy rains have resulted in flash flooding in Lone Tree, IA during the evening of June 21 and early morning hours of June 22. Flooding was observed in front of spotter's residence.
Heavy rains have resulted in flash flooding in the vicinities of Grandview, IA and Columbus Junction, IA during the evening of June 21 and early morning hours of June 22. Significant flood waters were flowing over Highway 61 south of Grandview around 1051 pm June 21. Deep flood waters over Highway 92 near Columbus Junction, IA forced the closure of the highway around 1051 pm June 21. A water rescue was conducted on Highway 92 in Columbus Junction, IA around 1155 pm June 21 on two stalled vehicles. The flood waters were 1 to 2 feet deep and flowing fast. A trained spotter also contributed to this report.
Heavy rains have resulted in flash flooding in Washington, IA during the evening of June 21 and early morning hours of June 22. The basement of a residence was flooded.
Heavy rains have resulted in flash flooding of in the vicinity of Riverside, IA during the evening of June 21 and early morning hours of June 22. Flood waters on Highway 218 near Riverside, IA around 1100 pm June 21 forced its closure. In addition, several creeks near Riverside flooded Highway 22.
Heavy rains have resulted in flash flooding in and near Wapello, IA during the early morning hours of June 22. Highway 99 in Wapello was covered by flood waters around 1254 am June 22. Other county roads in the vicinity of Wapello, IA were also covered by flood waters.
Heavy rains have resulted in flash flooding in the vicinities of Yarmouth, IA and Danville, IA during the early morning hours of June 22. County Road H38 (Mediapolis Rd) about 0.5 miles west of 205th St was impassable due to flood waters over the road. Flood waters were also flowing over a 100 yard stretch of road near the intersection of Pleasant Grove Rd and County Road X31 (Danville Rd).
Wind gusts were estimated to be 60 mph in Fairfield, IA around 145 am June 22.
Wind gusts estimated to be 60 mph blew some tree limbs down onto some power lines in Fairfield, IA around 218 am June 22. A power outage was observed on the north side of town.
Wind gusts estimated to be 70 mph blew down some trees and power lines about 8 miles northwest of Argyle, IA around 330 am June 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184168, 184174, 184177, 184178, 184179, 184180, 184182, 184183, 184185, 184187, 184189, 184191, 184192, 184193, 184194.